Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 24, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 22, 2013, 1:35 PM HST for Hawaii County, Hawaii. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2013, 1:35 PM HST (23:35 UTC)
- Expired
- Mar 22, 2013, 7:57 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
573 WWHW70 PHFO 222335 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 135 PM HST FRI MAR 22 2013 HIZ028-231245- /O.NEW.PHFO.WI.Y.0024.130322T2335Z-130323T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 135 PM HST FRI MAR 22 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY FOR THE HIGHEST ELEVATIONS OF MAUNA LOA AND MAUNA KEA... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. * WINDS...WEST 20 TO 40 MPH WITH LOCALIZED GUSTS TO 50 MPH AT THE HIGHEST ELEVATIONS. * TIMING...UNTIL 6 AM HST SATURDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ R BALLARD
1 follow-up statement
488 WWHW70 PHFO 230557 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 757 PM HST FRI MAR 22 2013 HIZ028-230700- /O.CAN.PHFO.WI.Y.0024.000000T0000Z-130323T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 757 PM HST FRI MAR 22 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE EASED TO BELOW ADVISORY LEVELS AT THE SUMMITS OF MAUNA LOA AND MAUNA KEA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 22, 10:02 AM HST, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 22, 10:02 AM HST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1002 AM HST FRI MAR 22 2013 .SYNOPSIS... A WEAKENING COLD FRONT WILL MOVE ACROSS OAHU TODAY AND STALL NEAR MAUI COUNTY LATE TONIGHT. THE FRONT WILL WEAKEN TO A TROUGH AND WILL GRADUALLY SHIFT BACK TO THE WEST OVER THE WEEKEND. THIS WILL KEEP THE WEATHER SOMEWHAT UNSETTLED...ESPECIALLY OVER THE WESTERN ISLANDS...FOR THE NEXT FEW DAYS. && .DISCUSSION... A WEAKENING COLD FRONT NEAR OAHU HAS ENOUGH REMNANT MOISTURE AND LOW LEVEL CONVERGENCE TO GENERATE A BAND OF MODERATE TO LOCALLY HEAVY SHOWERS WHICH IS APPROACHING OAHU THIS HOUR. LEGACY AND DUAL POLARIZATION RAINFALL ESTIMATES WITHIN THE BAND HAVE BEEN A QUARTER TO HALF INCH...SO WHILE THERE COULD BE A FEW QUICK DOWNPOURS...NOTHING TOO HEAVY IS EXPECTED. HAVE UPDATED TIMING FOR POP AND WEATHER GRIDS AS WELL AS ADJUSTMENTS TO QPF GRIDS. NOW THAT A MID LEVEL SHORTWAVE IS LIFTING AWAY OFF TO THE N...WINDS AT THE SUMMITS OF MAUNA KEA AND MAUNA LOA HAVE DROPPED AND SO WE HAVE CANCELLED THE WIND ADVISORY A FEW HOURS EARLY. THERE IS SURPRISINGLY DECENT AGREEMENT AMONG THE MODELS ABOUT THE BEHAVIOR OF THIS REMNANT FRONTAL BAND OVER THE NEXT FEW DAYS. WHILE THIS IS NO GUARANTEE...IT DOES HELP TO REINFORCE FORECAST CONFIDENCE IN THE SCENARIO. THE FRONT...OR WHAT REMAINS OF IT...SHOULD STALL NEAR MAUI COUNTY LATE TONIGHT...THEN START TO SHIFT BACK TO THE W ON SAT. WITHOUT SIGNIFICANT UPPER LEVEL SUPPORT...THE SHOWER COVERAGE WITH THIS FEATURE SHOULD GRADUALLY DIMINISH LATER TODAY AND SAT. HOWEVER...MODELS ARE SHOWING ANOTHER WEAKER MID-LEVEL SHORTWAVE DEVELOPING W OF THE ISLANDS SAT NIGHT AND MOVING NE ACROSS THE STATE ON SUN. THIS WILL TEMPORARILY HELP TO REINFORCE THE SURFACE BOUNDARY...AT THAT TIME EXPECTED TO BE JUST A TROUGH...AS IT PUSHES BACK SLOWLY TO THE W. THUS...EXPECTING SHOWER COVERAGE TO INCREASE ONCE AGAIN ALONG AND AROUND THE DIFFUSE BOUNDARY SAT NIGHT AND SUN. CURRENTLY MAKING ADJUSTMENTS TO THE SKY/POP/WX GRIDS TO MATCH THIS SCENARIO. IT/S NOT GOING TO BE A WASHOUT WEEKEND BUT SOMEWHAT CLOUDIER AND WETTER THAN USUAL...MAINLY FOR KAUAI AND OAHU. THE PROXIMITY OF THE TROUGH WILL KEEP WINDS ON THE LIGHTER SIDE AS WELL...AND MORE ESE THAN TRADES FOR MOST PLACES. AFTER THE NEXT BATCH OF SHORTWAVE ENERGY LIFTS OUT EARLY NEXT WEEK...YET ANOTHER MID-LEVEL TROUGH IS PROGGED TO DIG NEAR THE ISLANDS ABOUT TUE...AND THE LOCAL AIRMASS WILL DESTABILIZE YET AGAIN. THERE WILL LIKELY BE ANOTHER REINVIGORATION OF SHOWERS NEAR THE TROUGH AROUND THAT TIME...BUT IT IS DIFFICULT TO SAY WHERE EXACTLY THE TROUGH WILL BE. THE BEST CHANCE FOR ENHANCEMENT WILL BE NEAR KAUAI ON TUE. THE OTHER ISLANDS WILL LIKELY BE IN MORE TYPICAL TRADE WIND WEATHER WITH HIGH PRESSURE BUILDING TO THE NORTH. && .AVIATION... A WEAK FRONT IN KAUAI CHANNEL AND A SERIES OF PREFRONTAL CONVERGENCE BANDS WILL PRODUCE WIDESPREAD MVFR AND ISOLATED IFR CONDITIONS FROM THE KAUAI CHANNEL TO MAUI COUNTY TODAY. THESE CONDITIONS MAY PERSIST THROUGH SATURDAY AS THE FRONT STALLS AND WEAKENS TO A TROUGH. LIGHT SOUTHEAST FLOW OVER MAUI AND THE BIG ISLAND WILL ALLOW CLOUDS AND SHOWERS TO FORM OVER THE SLOPES IN THE AFTERNOON WITH WIDESPREAD MVFR AND ISOLATED IFR CONDITIONS. THE CLOUDS AND SHOWERS WILL LIKELY DISSIPATE OVERNIGHT AND REFORM SATURDAY AFTERNOON. && .MARINE... THE CURRENT NW SWELL IS EXPECTED TO CONTINUE TO DIMINISH. THE MODELS ARE IN GOOD AGREEMENT WITH THE HANDLING OF THE CURRENT LOW OFF KAMCHATKA AND THIS LENDS SUPPORT FOR THE WAVEWATCH III SOLUTION SHOWING THE NEXT MODERATE SWELL ARRIVING LATE SUNDAY NIGHT...AND PEAKING MONDAY. THIS SWELL WILL PROBABLY STAY BELOW ADVISORY LEVELS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-KOHALA. && DISCUSSION/MARINE...R BALLARD AVIATION...DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:01 AM HST | Wind Advisory | HFO | Hawaii | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.